|norvir and hyperlipidemia
Sep 1, 2000
i've taking norvir for 4 years.the viral load has been undetected but cholesterol and triglycerides have been increasing.i researched and it has been found norvir to be the cause of this.i would like to change this medication.can you recommend another medication to avoid these side effects.i don't want to end up with heart problems in the future.
| Response from Dr. Pavia
Well, two answers to this one.
First of, the best data on reducing triglycerides and cholesterol through a strategy of switching is pretty consistently for the use of nevirapine (viramune). Sustiva often lowers triglycerides but not cholesterol. You probably don't need to change the other meds. In the range of 95% of people making this switch stay less than 50. This is the switch strategy that I think makes the most sense right now if you are going to switch.
The second answer is that heart disease depends on more than whether your lipids are elevated. It is a continuous relationship, meaning that the added risk from a cholesterol of 310 is quite high, but from 250 it may be much smaller. There are times when it may be better to keep the medicines the same and work on diet, exercise and perhaps a lipid lowering drug such as one of the "statins".
Heart disease is very multifactorial. Other factors are smoking, age, sedentary life style, male gender, family history of heart disease in men in their 40's or women in their 50's. In general, if you have a number of risk factors, then lipids may play an important role. On the other hand, a non smoking woman who runs, has no family history, and a normal blood pressure doesn't have to get to worked up about a moderate increase in cholesterol.
Andrew T. Pavia
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.